Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 183, NWS Nashville, TN

May 22, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 22, 2011, 1:58 PM CDT for 4 counties in Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 1:58 PM CDT (18:58 UTC)
Expired
May 22, 2011, 2:30 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Putnam County, TN, Warren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 87 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WUUS54 KOHX 221858
SVROHX
TNC041-141-177-185-221930-
/O.NEW.KOHX.SV.W.0183.110522T1858Z-110522T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WARREN COUNTY IN MIDDLE TENNESSEE...
  WHITE COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN DEKALB COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL PUTNAM COUNTY IN MIDDLE TENNESSEE...

* UNTIL 230 PM CDT

* AT 150 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  CENTERTOWN...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPARTA...
  COOKEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3599 8532 3573 8578 3584 8589 3585 8588
      3587 8591 3588 8591 3617 8549
TIME...MOT...LOC 1858Z 232DEG 30KT 3586 8575

$$

04
2 follow-up statements
654 
WWUS54 KOHX 221916
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
216 PM CDT SUN MAY 22 2011

TNC177-221926-
/O.CAN.KOHX.SV.W.0183.000000T0000Z-110522T1930Z/
WARREN TN-
216 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WARREN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3617 8549 3599 8532 3581 8563 3585 8573
      3585 8578 3586 8579 3585 8588 3587 8573
      3604 8568
TIME...MOT...LOC 1916Z 232DEG 30KT 3595 8560

$$

TNC041-141-185-221930-
/O.CON.KOHX.SV.W.0183.000000T0000Z-110522T1930Z/
WHITE TN-DEKALB TN-PUTNAM TN-
216 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
PUTNAM...SOUTHEASTERN DEKALB AND WHITE COUNTIES UNTIL 230 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF SPARTA...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPARTA AND COOKEVILLE.

LAT...LON 3617 8549 3599 8532 3581 8563 3585 8573
      3585 8578 3586 8579 3585 8588 3587 8573
      3604 8568
TIME...MOT...LOC 1916Z 232DEG 30KT 3595 8560

$$

04
008 
WWUS54 KOHX 221926
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
226 PM CDT SUN MAY 22 2011

TNC041-221936-
/O.CAN.KOHX.SV.W.0183.000000T0000Z-110522T1930Z/
DEKALB TN-
226 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEKALB COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING MOVED OUT OF THE WARNED AREA.

LAT...LON 3599 8532 3581 8563 3582 8566 3585 8564
      3586 8567 3588 8564 3589 8565 3598 8565
      3599 8563 3602 8563 3605 8567 3617 8549
TIME...MOT...LOC 1926Z 232DEG 30KT 3600 8552

$$

TNC141-185-221930-
/O.CON.KOHX.SV.W.0183.000000T0000Z-110522T1930Z/
WHITE TN-PUTNAM TN-
226 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
PUTNAM AND WHITE COUNTIES UNTIL 230 PM CDT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTHWEST OF SPARTA...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  COOKEVILLE.

LAT...LON 3599 8532 3581 8563 3582 8566 3585 8564
      3586 8567 3588 8564 3589 8565 3598 8565
      3599 8563 3602 8563 3605 8567 3617 8549
TIME...MOT...LOC 1926Z 232DEG 30KT 3600 8552

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:45 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 22, 12:45 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT SUN MAY 22 2011

.AVIATION...
EXPECT ISOLATED STRONG STORMS THIS AFTERNOON...SPCLY NOW TIL
20Z...IN EASTERN HALF OF MIDDLE TN GENLY ALONG AND EAST OF I-65
CORRIDOR. OTHERWISE...GOOD CHANCE FOR LIGHT TO MODERATE SHOWERS AT
BOTH BNA/CSV SITES THIS AFTERNOON. SOMEWHAT GUSTY PREVAILING SFC
WINDS THE REST OF THIS AFTERNOON BUT LOCALLY STRONGER IN/NEAR THE
STRONG STORMS. EXTENSIVE CLOUDS OVERNIGHT BUT PRECIP CHANCES WILL
DECREASE AND WIDNS SHOULD BE LIGHT/SOUTHERLY. EXPECT SOME LIGHT
FOG AT CSV FOR SJORT PERIOD CLOSE TO DAYBREAK.

&&

.PREV DISCUSSION... /ISSUED 1144 AM CDT SUN MAY 22 2011/

MESOSCALE UPDATE...
HEATING/MODERATE INSTAB ACR LARGE AREA OF MID TN. HIGHER H8 WINDS
CROSS NW CORNER OF MID TN THIS AFTERNOON W/BEST CHANCE OF DAMAGING
WINDS IN THAT REGION. OTW...ISO STRONG-SVR PULSE STORMS NEXT
1-2HRS ALONG I-65 CORRIDOR W/CAPES APPROACHING 3500 J/KG.

PREV DISCUSSION... /ISSUED 941 AM CDT SUN MAY 22 2011/

MESOSCALE UPDATE...
DEEP SOUTHWEST FLOW WITH NUMEROUS H5 SHORTWAVES RIDING OVR MID TN
TDAY. 22/06Z GFS/NAM H8 WIND MAX MOVES INTO N MID TN THIS AFTN WITH
SHOWERS AND THUNDERSTORMS LIKELY WEST OF THE PLATEAU.

ISO STRONG TO SEVERE STORMS THIS AFTN WITH M/U CAPES OF 2500 J/KG
AND SHOWALTER TO -3. STRONGER STORMS LIKELY IN THE WEST AND NORTH
AS H8 WIND MAX HEADS NE.

PREV DISCUSSION... /ISSUED 706 AM CDT SUN MAY 22 2011/

UPDATE...FOR 22/12 AVIATION FORECAST

AVIATION...
THUNDERSTORMS CURRENTLY FIRING OVER CENTRAL AND SOUTHERN ARKANSAS
WILL MOVE NORTHEASTWARD AND INTO SOUTHWEST TENNESSEE BY 8 AM THIS MORNING.
SOUTHWESTERLY UPPER FLOW IS DEEP SO EXPECT THIS ACTIVITY TO CONTINUE
NORTHEAST AND INTO SOUTHWEST MIDDLE TENNESSEE BETWEEN 9 AM AND 10
AM. COULD SEE A FEW STORMS IN THE NASHVILLE AREA AS EARLY AS NOON.
STRONG TO SEVERE STORMS ARE POSSIBLE.

OUTSIDE OF THUNDERSTORMS GENERALLY VFR AT BNA AND CSV THROUGH THE
NEXT 24 HOURS.

BOYD

PREV DISCUSSION... /ISSUED 252 AM CDT SUN MAY 22 2011/

DISCUSSION...
ANALYSIS SHOWING QUASI-STATIONARY FRONTAL BOUNDARY ACROSS THE
PLAINS...WITH A WEAK WARM FRONT ACROSS THE UPPER MID-WEST/OH
VALLEY. ALOFT...ML/UL RIDGE AXIS NOW EAST ALLOWING SOUTHWEST
FLOW TO DEVELOP ACROSS THE MID-SOUTH. IMPULSE AND POOL OF
MOISTURE CURRENTLY RIDING UP IN FLOW BRINGING ISOLATED SHWRS/STORMS
ACROSS WEST TN TO VERY NEAR THE TN RIVER.

THE CWA WILL REMAIN ML/UL SOUTHWEST FLOW REGIME THRU WEDNESDAY NIGHT
AS UL LOW DRIFTS FROM THE NORTHERN PLAINS THRU THE GREAT LAKES AND
INTO CANADA TODAY THRU LATE MONDAY...THEN A SECONDARY LOW DEVELOPS
IN THE CENTRAL PLAINS TUESDAY AND MOVES JUST NORTH OF THE CWA
LATER THURSDAY. SFC LOW WILL MOVE VERY CLOSE TO UL LOW WHICH WILL
KEEP FRONTAL BOUNDARY NORTH. THIS FRONTAL BOUNDARY WILL EVENTUALLY
LINK WITH DEVELOPING LATE WEEK SFC LOW ASSOCIATED WITH CENTRAL
PLAINS UPPER SYSTEM. ULTIMATELY THE CWA WILL STAY IN WARM SECTOR
WELL INTO THURSDAY. INSTABILITY WILL REMAIN ON THE HIGHER SIDE
WITH CAPES APPROX 1000-3000J/KG AND DECNET SHEAR LARGE PART OF
TIME. WITH SERIES OF MOISTURE SOURCES AND BITS OF ENERGY PASSING...
ISO-SCT SHWRS/STORMS POSSIBLE ANYTIME THRU THIS PERIOD BUT ARE
MOST LIKELY IN PEAK HEATING. SOME MAY EVEN PRODUCE STRONG-
DAMAGING WIND.

ON THURSDAY...BRUNT OF SYSTEM EXPECTED AS COLD FRONT/UL TROF FINALLY
PASS LATE IN THE DAY. THIS WILL INCREASE CONVECTION AS NUMEROUS
STORMS/SQUALL LINE EXPECTED IN THE AFTERNOON/EVENING. AIRMASS WILL
DRY BEHIND THE FEATURES FRIDAY BUT DIVING UL JET LOOKS TO CARVE
OUT FAIRLY SHARP SECONDARY TROF ON SATURDAY...WHICH MAY BRING ISO
STORMS RAPIDLY BACK TO THE AREA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, May 22, 6:05 AM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
605 AM CDT SUN MAY 22 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
605 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY WEST
OF I-65. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP LATER THIS
MORNING BUT ARE MOST LIKELY THIS AFTERNOON AND EVENING. DAMAGING
WIND IS THE GREATEST THREAT ALTHOUGH HAIL MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY ALSO DEVELOP MONDAY AND
TUESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. STRONG GUSTY TO
DAMAGING WIND IS THE PRIMARY THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:58 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Smith, Wilson47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.